Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 65, NWS Bismarck, ND

July 2, 2003Divide County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2003, 6:47 AM CDT for Divide County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2003, 6:47 AM CDT (11:47 UTC)
Expired
Jul 2, 2003, 7:50 AM CDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Divide County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 11.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2003-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2003-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4155 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

888 
WUUS53 KBIS 021147
SVRISN
NDC023-021250-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILLISTON ND
647 AM CDT WED JUL 2 2003

THE NATIONAL WEATHER SERVICE IN WILLISTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DIVIDE COUNTY IN NORTHWESTERN NORTH DAKOTA

* UNTIL 750 AM CDT

* AT 645 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 45 MILES NORTHEAST OF WILLISTON... MOVING NORTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NOONAN AT 705 AM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

LAT...LON 4899 10404 4866 10404 4866 10290 4871 10290
          4871 10296 4899 10296

KROLAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 AM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 2, 2:45 AM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 AM CDT WED JUL 02 2003

MAIN CONCERNS WILL BE THUNDERSTORM ACTIVITY TODAY AND THIS EVENING.

SHORT WAVE ENERGY FORECAST TO REACH THE FAR WESTERN AREAS THIS
MORNING. SURFACE BOUNDARY ALONG THE MT/ND BORDER WILL DRIFT EAST
REACHING CENTRAL CWA AROUND 18Z TODAY. VERY UNSTABLE AIR OVER
THE REGION WITH DEWPOINTS AROUND 60 WEST AND IN THE UPPER 60S
CENTRAL. LIFTED INDICES TO -8 AND MLCAPES TO 3000 J/KG PROGGED
OVER THE REGION EARLY THIS AFTERNOON. ALTHOUGH FAIRLY STRONG
CAP IN PLACE AT THIS TIME EXPECT THE SHORT WAVE ENERGY...UPPER LEVEL
FORCING AND SURFACE COLD FRONT WILL WEAKEN THE CAP THIS AFTERNOON.
WITH STRONG SURFACE HEATING AND INSTABILITY WILL SEE AN INCREASE
OF CONVECTION CENTRAL THIS AFTERNOON. CURRENTLY...CONVECTION OVER
EASTERN MT MAKING ITS WAY TO FAR WESTERN ND AT THIS TIME. THE BAMEX
FORECAST SHOWING THE MT CONVECTION HOLDING TOGETHER REACHING FAR
NORTHWESTERN CWA AROUND 12Z THEN WEAKEN SOME BY 18Z AS IT APPROACHES
CENTRAL CWA BUT BY 21Z CONVECTION BECOMES MORE NUMEROUS CENTRAL AND
EAST CENTRAL. SPC PLACES ALL CWA IN SLIGHT RISK OF SEVERE.

ZONAL FLOW PATTERN DEVELOPS THURSDAY LASTING THRU THE REST OF THE
FORECAST PERIOD. DRY WEATHER AND COOLER TEMPERATURES CAN BE EXPECTED
AFTER TODAYS EVENT.

.BIS...NONE

RGT
Hazardous weather outlook, Jul 2, 4:39 AM CDT, 2 hours 8 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
439 AM CDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING.
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...
ESPECIALLY CENTRAL. MAIN THREAT WILL BE DAMAGING THUNDERSTORM
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED

TURNER

In the hours before

Special weather statement, Jul 2, 3:27 AM CDT, 3 hours 20 minutes before
NDZ001-009-017-021020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
327 AM CDT (227 AM MDT) WED JUL 2 2003

AT 325 AM CDT (225 AM MDT) LOCAL RADAR INDICATED TWO BANDS OF
THUNDERSTORMS IN EASTERN MONTANA MOVING NORTHEAST AT 30 MPH. THE
NORTHERN BAND WILL MOVE ACROSS DIVIDE AND MUCH OF WILLIAMS COUNTY
WHILE THE SOUTHERN BAND WILL MOVE OVER SOUTHERN MCKENZIE COUNTY.
WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...SMALL HAIL AND PERIODS
OF HEAVY RAIN ARE POSSIBLE WITH THESE STORMS THROUGH SUNRISE.

THOMSON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:18 AM CDTSevere Thunderstorm WarningBISWilliams62 min
Jul 2, 6:17 AM CDTSevere Thunderstorm WarningBISWilliams63 min
Jul 2, 6:55 AM CDTSevere Thunderstorm WarningBISBurke, Mountrail50 min
Jul 2, 8:31 AM CDTSevere Thunderstorm WarningBISBottineau, Renville59 min
Jul 2, 9:00 AM CDTSevere Thunderstorm WarningBISWard60 min
Jul 2, 9:16 AM CDTSevere Thunderstorm WarningBISMcHenry59 min
Jul 2, 9:26 AM CDTSevere Thunderstorm WarningBISBottineau, Rolette64 min
Jul 2, 10:05 AM CDTSevere Thunderstorm WarningBISPierce55 min
Jul 2, 10:18 AM CDTSevere Thunderstorm WarningBISMcHenry27 min
Jul 2, 10:35 AM CDTSevere Thunderstorm WarningBISRolette55 min
Jul 2, 11:43 AM CDTSevere Thunderstorm WarningBISWells47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.